Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 196, NWS Denver/Boulder, CO

July 12, 2014Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2014, 5:50 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2014, 5:50 PM MDT (23:50 UTC)
Expired
Jul 12, 2014, 6:15 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS55 KBOU 122350
SVRBOU
COC005-039-130015-
/O.NEW.KBOU.SV.W.0196.140712T2350Z-140713T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
550 PM MDT SAT JUL 12 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 615 PM MDT

* AT 550 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
  KIOWA...OR 30 MILES SOUTHEAST OF DENVER...MOVING SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL ARAPAHOE AND NORTHWESTERN ELBERT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3961 10454 3962 10434 3946 10429 3945 10451
TIME...MOT...LOC 2350Z 342DEG 11KT 3955 10444 

HAIL...<.75IN
WIND...60MPH

$$

RPK
1 follow-up statement
968 
WWUS55 KBOU 122358
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT SAT JUL 12 2014

COC005-039-130015-
/O.CON.KBOU.SV.W.0196.000000T0000Z-140713T0015Z/
ARAPAHOE CO-ELBERT CO-
558 PM MDT SAT JUL 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTH CENTRAL ARAPAHOE AND NORTHWESTERN ELBERT COUNTIES...

AT 557 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
KIOWA...OR 31 MILES SOUTHEAST OF DENVER...MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL ARAPAHOE AND NORTHWESTERN ELBERT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3961 10454 3962 10434 3946 10429 3945 10451
TIME...MOT...LOC 2357Z 342DEG 11KT 3953 10443 

HAIL...<.75IN
WIND...60MPH

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:17 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 12, 3:17 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
317 PM MDT SAT JUL 12 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 148 PM MDT SAT JUL 12 2014

AIRMASS IS VERY MOIST WITH PRECIPITABLE WATER VALUES GREATER THAN AN
INCH AND DEW POINTS IN THE MID 50S TO LOWER 60S. CAPES ARE ROUGHLY
700 TO 1300 J/KG. THUNDERSTORMS WILL CONTINUE TO BUILD OVER THE
MOUNTAINS AND FOOTHILLS AND SPREAD EAST ONTO THE PLAINS THIS
AFTERNOON AND EVENING. THE THREAT FOR HEAVY RAIN WITH POSSIBILITY OF
FLASH FLOODING WILL CONTINUE INTO THE EVENING. CURRENT STORMS ARE
NOT MOVING MUCH OVER NORTHEAST PARK AND EL PASO COUNTIES. WILL
CONTINUE WITH FLASH FLOOD WATCH THROUGH MID EVENING. THE STORMS OVER
LARIMER COUNTY ARE MOVING EAST AROUND 15 TO 20 MPH. THIS AND DRIER
AIR MOVING IN THIS EVENING WILL KEEP THE FLASH FLOOD THREAT LOW.
CHANCE FOR SHOWERS AND STORMS WILL END FROM THE NORTH FIRST AS DRIER
AIR MOVES IN FROM THE NORTHEAST AT THE MID LEVELS. STILL COULD SEE A
FEW LINGERING SHOWERS LATE TONIGHT...MAINLY SOUTH AND EAST.

NORTHWEST FLOW ALOFT WILL INCREASE AS UPPER LEVEL RIDGE INTENSIFIES
OVER THE GREAT BASIN. PRECIPITABLE WATER VALUES FALL TO AROUND AN
INCH...WHICH IS STILL SOMEWHAT MOIST. A WEAK DISTURBANCE EMBEDDED IN
THE FLOW ALOFT WILL TRIGGER SCATTERED STORMS SUNDAY AFTERNOON. DUE
TO DRIER AIR AND STRONGER FLOW ALOFT...THE THREAT FOR HEAVY RAIN AND
FLASH FLOODING WILL BE LOWER. SHEAR WILL INCREASE...HOWEVER CAPES
WILL BE LOW...LESS THAN A 1000 J/KG...SO THE SEVERE THREAT WILL BE
LOW TOO. THE NORTHWEST FLOW WILL KEEP COOLER AIR OVER THE AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 148 PM MDT SAT JUL 12 2014

MODELS HAVE MODERATELY STRONG NORTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA SUNDAY NIGHT THROUGH TUESDAY NIGHT. BASICALLY...THE
MODELS HAVE A SIGNIFICANT UPPER TROUGH/CLOSED LOW OVER THE GREAT
LAKES WITH THE UPPER RIDGE CENTER OF OVER THE GREAT BASIN ALL FIVE
PERIODS. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION
FOR THE CWA MOST OF THE TIME. FOR THE MOST PART...THE BOUNDARY
LAYER FLOW HAS AN EASTERLY COMPONENT TO IT FROM THE DIVIDE
EASTWARD ALL FIVE PERIODS. FOR MOISTURE...THERE IS PLENTY THE
WHOLE TIME. PRECIPITABLE WATER VALUES ARE PROGGED FROM 0.8 TO 1.2
INCHES FOR THE PLAINS AND FOOTHILLS SUNDAY NIGHT THROUGH TUESDAY
NIGHT. THE LOW LEVEL DEW POINT PROGGS HAVE 50 TO LOWER 60S F
READINGS FOR THE PLAINS AND FOOTHILLS ALL FIVE PERIODS. THE CAPE
IS FAIR SUNDAY EVENING...THE HIGHEST VALUES ARE OVER THE
FOOTHILLS. FOR LATE DAY MONDAY...THERE IS CAPE OVER THE WESTERN
TWO-THIRDS OF THE CWA...BEST IN THE MOUNTAINS...WITH PRACTICALLY
NOTHING OVER THE NORTHEAST CORNER. ON LATE DAY TUESDAY...THERE IS
SIGNIFICANT CAPE OVER THE WESTERN HALF OF THE PLAINS...SOME AREAS
WITH OVER 2000 J/KG. THE QPF FIELDS SHOW SOME MEASURABLE RAINFALL
ACROSS ALL THE CWA THE DAY DAY PERIODS. THE BEST AMOUNTS ARE
SUNDAY EVENING AND TUESDAY LATE DAY. WILL STAY THE COURSE AND GO
WITH "CHANCES" FOR THE LATE DAY PERIODS. MONDAY'S HIGH
TEMPERATURES ARE CLOSE TO SUNDAY'S...MAYBE A TAD COOLER. TUESDAY'S
HIGHS ARE SIMILAR AS WELL. FOR THE LATER DAYS...WEDNESDAY THROUGH
SATURDAY...MODELS KEEP THE UPPER RIDGE WEST OF COLORADO INTO
FRIDAY...THEN IT MIGRATES EASTWARD TO BE SOUTH OF COLORADO BY
SATURDAY. MOISTURE IS PRETTY GOOD THROUGH THURSDAY THEN THINGS DRY
OUT.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON)
ISSUED AT 148 PM MDT SAT JUL 12 2014

THUNDERSTORMS WILL AGAIN IMPACT THE DENVER AIRPORTS TODAY THROUGH
02Z. HEAVY RAIN...SMALL HAIL AND STRONG WINDS WILL BE POSSIBLE WITH
THE STORMS. NORTHEAST WINDS MAY SHIFT DIRECTIONS THROUGH 02Z DUE TO
OUTFLOW WINDS FROM CONVECTION. ONCE THE STORMS MOVE OFF TO THE
SOUTHEAST...NORTHERLY WINDS ARE EXPECTED FOR THE EVENING AND
OVERNIGHT HOURS.

THERE WILL BE A CHANCE FOR FOG AND LOW CLOUDS AGAIN SUNDAY MORNING
09Z TO 16Z. HAVE ADDED A FEW LOW CLOUDS TO THE TAFS. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THE DENVER AIRPORTS SUNDAY
AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 148 PM MDT SAT JUL 12 2014

AIRMASS WILL BE VERY MOIST THROUGH THIS EVENING. THERE IS A THREAT
FOR FLASH FLOODING...BEST CHANCE BEING FROM DENVER SOUTH DUE TO
SLOWER STORM MOVEMENT AND HIGH NUMBER OF STORMS. FLOOD PRONE AREAS
LIKE BURN/FLOOD AREAS EVEN OUTSIDE OF THE FLASH FLOOD WATCH WILL SEE
A CHANCE OF FLOODING TODAY. THE HEAVIEST RAINFALL RATES WILL BE
AROUND ONE INCH IN 20 MINUTES.

THERE WILL BE SHOWERS AND THUNDERSTORMS AGAIN ON SUNDAY...THOUGH
FEWER THAN TODAY. THE FLASH FLOOD THREAT WILL BE LOWER SUNDAY DUE TO
STRONGER FLOW ALOFT PUSHING STORMS ALONG AND A DRIER AIRMASS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ036-039>041.

&&

SHORT TERM...MEIER
LONG TERM...RJK
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, Jul 12, 10:45 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT SAT JUL 12 2014

COZ030>051-131645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL FORM OVER THE MOUNTAINS BY EARLY AFTERNOON AND
MOVE ONTO THE PLAINS DURING THE AFTERNOON AND EARLY EVENING. THE
MAIN THREAT FROM THE STORMS IS HEAVY RAIN. THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING ONE OF RAIN IN 20 MINUTES. THIS
COULD BE ENOUGH TO PRODUCE FLOODING...ESPECIALLY IN BURN OR FLOOD
IMPACTED AREAS OR CITIES. THE GREATEST THREAT WILL BE FROM DENVER
SOUTH.

THERE IS ALSO THE POSSIBILITY OF ONE OR TWO SEVERE STORMS WITH
LARGE HAIL AND DAMAGING WINDS ON THE PLAINS. THE THUNDERSTORM
ACTIVITY WILL DIMINISH FROM NORTH TO SOUTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THROUGH
THE MIDDLE OF NEXT WEEK...WITH A DRIER AIRMASS MOVING IN BY LATE
WEEK. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY HEAVY
RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE HAIL AND
STRONG WINDS. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL
NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 12, 2:26 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
226 PM MDT SAT JUL 12 2014

COZ038-043-122100-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-
226 PM MDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 300 PM MDT...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TIMNATH...OR 8 MILES EAST OF FORT COLLINS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN FORT COLLINS...GREELEY...NORTHEASTERN LOVELAND...
WINDSOR...SEVERANCE...AULT...PIERCE AND TIMNATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4043 10500 4065 10504 4064 10473 4043 10475
TIME...MOT...LOC 2025Z 289DEG 8KT 4054 10492

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:22 PM MDTSpecial Weather StatementBOULogan38 min
Jul 11, 6:37 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington23 min
Jul 11, 6:51 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick24 min
Jul 11, 6:56 PM MDTSevere Thunderstorm WarningBOULogan, Washington34 min
Jul 11, 7:18 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick27 min
Jul 11, 7:51 PM MDTSpecial Weather StatementBOUWashington39 min
Jul 11, 8:34 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Jul 11, 8:48 PM MDTSpecial Weather StatementBOUPhillips27 min
Jul 12, 10:41 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 5 more10 hr
Jul 12, 2:26 PM MDTSpecial Weather StatementBOUWeld34 min
Jul 12, 3:01 PM MDTAreal Flood AdvisoryBOULarimer89 min
Jul 12, 3:23 PM MDTAreal Flood AdvisoryBOUPark3 hr
Jul 12, 4:02 PM MDTAreal Flood AdvisoryBOULarimer88 min
Jul 12, 4:34 PM MDTAreal Flood AdvisoryBOULarimer86 min
Jul 12, 5:20 PM MDTSevere Thunderstorm WarningBOUArapahoe25 min
Jul 12, 5:23 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe97 min
Jul 12, 5:46 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert89 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.